Hail, Washington
- When
- March 17, 7:08 AM CST
- Where
- Washington County, 2 mi SE of Potosi
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.929, -90.774
A large upper trough with a closed upper low slowly moved east across the Central United States March 17th through the 19th. This allowed a strong southerly flow to transport copious amounts of moisture from the deep south into the Midwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A large upper trough with a closed upper low slowly moved east across the Central United States March 17th through the 19th. This allowed a strong southerly flow to transport copious amounts of moisture from the deep south into the Midwest. Several waves of low pressure moved along a nearly stationary frontal boundary that remained just south of the forecast area, across northern Arkansas and extreme southern Illinois. Several rounds of rain and thunderstorms brought locally heavy rainfall to much of the forecast area, with the greatest amounts confined along and south of Interstate 44 in Missouri and Interstate 70 in Illinois. Total rainfall ranged from less than an inch across portions of west central Illinois to almost 10 inches in southern Reynolds County, Missouri. The excessive rainfall led to flash flooding of low lying areas and major flooding on local rivers and creeks for the next week. Many people were affected by this event, with millions of dollars in damage recorded across the forecast area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 17, 5:51 AM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
651 AM CDT MON MAR 17 2008
.DISCUSSION...
LITTLE CHANGE FROM PREVIOUS FORECAST. H500 RIDGE WILL SLIDE E OF
THE FA THIS MORNING...AND STRONG MID LEVEL WAA FAST ON ITS HEELS
ALREADY...AND WITH SOME FRONTOGENESIS IN THAT AREA AS WELL...
SHRA/TSRA ALREADY BREAKING OUT OVER THE SRN FA. WITH WAA/
ISENTROPIC UPGLIDE TO INTENSIFY THIS MORNING OVER THE NRN 3/4 OF
THE FA...LOOK FOR SHRA/TSRA TO EXPAND. HAVE EXPANDED LIKELY POPS
OVER MUCH OF THE FA THIS MORNING AS A RESULT. BY THIS AFTERNOON...
THE BETTER AND MORE PERSISTENT FORCING WILL SETTLE INTO AREAS N
AND W OF KSTL.
A RATHER HIGHLY AMPLIFIED SWLY FLOW PATTERN WILL TAKE HOLD TONIGHT
UNTIL WEDNESDAY...AS A SERIES OF DISTURBANCES EJECT FROM A STRONG
STORM SYSTEM LOCATED OVER THE SWRN CONUS. THESE DISTURBANCES WILL
ACT ON A HIGHLY EFFICIENT AND MOIST COLUMN...WITH PWATS RISING TO
OVER 300PCT OF NORMAL. THIS SCENARIO WILL LAST OVER A 36HR PERIOD
FOR MOST LOCATIONS. ADD IN ENOUGH INSTABILITY FROM ELEVATED CAPES
OF 400 J/KG FOR THUNDERSTORM POTENTIAL FOR LOCALLY INTENSE...ALBEIT
RELATIVELY BRIEF...RAINFALL RATES...AND MOST AREAS HAVING SEEN
ABOVE NORMAL RAINFALL AND WITH WET AND NEARLY SATURATED SOILS...
AND THE POTENTIAL FOR SOME FLOODING LOOKS TO BE RATHER HIGH THRU
LATE TUESDAY NIGHT. FLOOD WATCHES TO CONTINUE FOR ALL AREAS.
OF PARTICULAR NOTE WILL BE LATE TUESDAY AFTERNOON AND TUESDAY
NIGHT OVER AREAS S AND E OF KSTL...WHERE STRONG UPPER LEVEL JET
DIVERGENCE FROM RIGHT ENTRANCE REGION WILL SETTLE IN OVER THAT
AREA AND INTERSECT WITH PWATS STILL CLOSE TO 300PCT OF NORMAL.
THIS WILL BE THE MOST ORGANIZED PART OF THIS EVENT.
TEMPS WILL STRUGGLE TO RISE IN MOST AREAS N OF I-70 TODAY WITH
AMPLE CLOUDCOVER AND LIKELY RAIN OCCURRENCES. WENT AOB THE COOLEST
MOS. OVER SERN MO...CONTINUED TO GO WITH THE WARMEST MOS WITH
BREAKS IN THE CLOUDS EXPECTED...STRONG SLY FLOW...AND VERY WARM
TEMPS ALOFT TO MIX DOWN.
HIGH TEMPS ON TUESDAY FOR MOST SITES WILL BE DURING THE MORNING...
WITH CD FROPA EXPECTED EARLY IN THE DAY FOR THE NWRN FA...AND BY
ERY AFTN FOR MUCH OF THE REST OF THE FA. CLOUDS...PCPN...AND
STRONG LO LEVEL CAA WILL RESULT IN FALLING TEMPS DURING THE AFTN.
THE ONE PART WHERE THE MODELS STILL HAVE ISSUES IS ON WEDNESDAY.
GFS HAS BEEN THE MOST GUNG-HO ON DEVELOPING A DEFORMATION ZONE IN
RESPONSE TO IT BEING THE SLOWEST TO OPEN THE SRN STREAM SYSTEM AS
IT FINALLY EJECTS FROM NRN /OLD/ MEXICO. HAVE NOTICED THAT
SUBSEQUENT RUNS OF THE NAM HAVE BEEN HINTING MORE AT THIS SCENARIO
AND HAVE THUS DECIDED TO PLAY UP THIS A BIT MORE ON THE POPS FOR S
AND E OF KSTL. BELIEVE BDRY LYR TEMPS WILL BE TOO WARM TO RESULT
IN NON-LIQUID PCPN AND FOR NOW HAVE KEPT ALL RAIN...BUT WILL BE
CLOSE.
TES
&&
.AVIATION...
FOR THE 12Z TAFS...
PRIMARY CONCERN FOR AVIATION INTERESTS OVER THE NEXT 24 HOURS WILL
BE THUNDERSTORM AND HEAVY RAIN ACTIVITY ALONG WITH RESULTING LOW
CIGS AND VSBYS. THINK FLIGHT CONDITIONS WILL REMAIN VFR OUTSIDE OF
CONVECTION THROUGH 00Z AT LEAST ACROSS THE SOUTHEASTERN 2/3 OF THE
CWFA...BUT CONDITIONS WILL GRADUALLY DETERIORATE THROUGH THE
DAY OVER CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.
EXPECT DETERIORATING CONDITIONS ACROSS THE REST OF THE CWFA AFTER
00Z AS WELL. IFR OR LIFR CONDITIONS WILL BE POSSIBLE ACROSS MUCH
OF THE AREA AFTER 06Z AS A SLOW MOVING COLD FRONT MOVES INTO
CENTRAL MISSOURI...AND MORE HEAVY RAIN DEVELOPS ALONG AND AHEAD OF
IT.
CARNEY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FROM THIS EVENING THROUGH LATE TUESDAY NIGHT FOR
CRAWFORD-FRANKLIN-GASCONADE-JEFFERSON-LINCOLN-OSAGE-ST.
CHARLES-ST. LOUIS-ST. LOUIS CITY-WARREN-WASHINGTON.
FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR IRON-
MADISON-REYNOLDS-ST. FRANCOIS-STE. GENEVIEVE.
FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH TUESDAY EVENING
FOR AUDRAIN-BOONE-CALLAWAY-COLE-KNOX-LEWIS-MARION-MONITEAU-
MONROE-MONTGOMERY-PIKE-RALLS-SHELBY.
IL...FLOOD WATCH FROM THIS EVENING THROUGH LATE TUESDAY NIGHT FOR
BOND IL-CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN IL-MADISON
IL-MONROE IL-MONTGOMERY IL-ST. CLAIR IL.
FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
CLINTON IL-FAYETTE IL-MARION IL-RANDOLPH IL-WASHINGTON IL.
FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH TUESDAY EVENING
FOR ADAMS IL-BROWN IL-PIKE IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 545 AM CDT MON MAR 17 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-181200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 545 AM CDT MON MAR 17 2008 ...LOCALLY HEAVY RAINFALL POSSIBLE THROUGH TUESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED...ESPECIALLY FOR AREAS NORTH AND WEST OF ST LOUIS. LOCALLY HEAVY RAINFALL IS POSSIBLE. DUE TO THE ALREADY SATURATED GROUND OVER THE AREA... THERE IS AN INCREASED POTENTIAL FOR FLOODING. SEE THE FLOOD WATCH PRODUCT FOR SPECIFIC DETAILS. SOME OF THE THUNDERSTORMS MAY BE STRONG...CAPABLE OF HAIL UP TO ONE HALF INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERAL ROUNDS OF RAIN AND THUNDERSTORMS ARE EXPECTED TO BRING A WIDESPREAD 1 TO 3 INCHES OF RAINFALL TO THE AREA...WITH LOCALLY HIGHER AMOUNTS...ESPECIALLY FOR AREAS SOUTH AND EAST OF ST LOUIS. THE MAIN HEAVY RAIN THREAT WILL PERSIST UNTIL TUESDAY NIGHT. DUE TO THE ALREADY SATURATED GROUND OVER THE AREA...THERE IS AN INCREASED POTENTIAL FOR FLOODING. SEE THE FLOOD WATCH PRODUCT FOR SPECIFIC DETAILS. STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY OVER AREAS SOUTH AND EAST OF ST LOUIS...WITH THE POTENTIAL FOR WIND GUSTS TO 50 MPH AND ONE HALF INCH DIAMETER HAIL. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION FOR SEVERE WEATHER IS NOT ANTICIPATED THROUGH TONIGHT...ALTHOUGH SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL TO THE NATIONAL WEATHER SERVICE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
746 AM CDT MON MAR 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 AM HAIL VIBURNUM 37.72N 91.13W
03/17/2008 E0.25 INCH IRON MO TRAINED SPOTTER
&&
BDYEThe St Louis radar (KLSX), 86 km away, was scanning. The volume nearest the first event began at 13:08 UTC.
8 flash flood, 5 hail. Local standard time, as filed.
Up to three inches of rain fell in a short amount of time over northern Boone county on March 17th. Several secondary roads were flooded including Highway CC at the intersection with Tri City Road, just west of Centralia.
Two to three inches of rain fell onto already saturated soils in Crawford county from the evening hours of March 17th through March 18th. Numerous roads were flooded including Highway 19 southeast of Steelville.
Two to three inches of rain fell onto already saturated soils in Washington county from the evening hours of March 17th through March 18th. Numerous roads and low water crossings were flooded including streets in Potosi, Highway 47 at Kingston Road northwest of Cruise Mill, and New Diggins Road in Springtown.
Two to three inches of rain fell onto already saturated soils in St. Francois county from the evening hours of March 17th through March 18th. Numerous low water crossings in the northern portions of the county were flooded.
Two to three inches of rain fell onto already saturated soils in Ste. Genevieve county from the evening hours of March 17th through March 18th. Numerous low water crossings were flooded.
Very heavy rain fell over Reynolds county beginning late on the 17th of March and throughout the day on the 18th. The co-operative observer in Ellington reported a storm total of 9.7 inches. Four inches of rain fell in Ellington through 8 am on the 18th, then another 2 inches fell between 8 am and 11 am on the 18th, with an additional 3.7 inches in the hours after that. This caused the creeks in the area to rise rapidly including Logan Creek which flows through the middle of Ellington. The creek began to rise rapidly around 7 am, rising nearly 10 feet by noon. Around 8 am, an 81 year old man was trying to clear some flood debris from a bridge that goes over the creek next to his business and was possibly knocked into the flood waters by a camper trailer that had been washed away from its location. He was pronounced dead at 830 am. A number of homes and businesses were flooded in town and several propane tanks were floating in the flood waters. Numerous roads throughout Reynolds county were flooded due to the heavy rains.
Up to 6 inches of rain fell on already saturated soils in Iron county from the late evening hours of March 17th through March 18th. Numerous roads were covered with water countywide. Also, 8 to 10 homes in Des Arc were flooded and the bridge north of town on Highway 143 was washed out. In the Ironton/Arcadia area, Knob Creek and Stouts Creek were out of their banks and overtopping the bridge that goes over them. Highway D, Highway 21 were impassable in spots and Highway 49 about half a mile south of Highway 72 was flooded.
Up to 6 inches of rain fell on already saturated soils in Madison county from the late evening hours of March 17th through March 18th. Numerous roads were covered with water countywide.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Reynolds | 2008-03-18 | 81 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85431, 85429, 85430, 85432, 85433, 88918, 90096, 90110, 90134, 90135, 90214, 90260, 96715.